New data from NSW Poisons Information Centre has found a 25% increase in medication error calls between 2013-2017
The NSW Poisons Information Centre has seen an increase in calls related to therapeutic errors – where there’s been either an error in the type of medication, the route of exposure, the timing of the dose, the strength or number of tablets.
Genevieve Adamo, a senior specialist in toxicovigilance at the NSW Poisons Information Centre says it’s often the patient, carers or others charged with administering the medication a patient who are making errors.
“We take about 100,000 calls a year about all sorts of things,” says Ms Adamo.
“But over 15,000 of those last year were medication errors –that’s not kids accidentally getting into things, but someone’s meant to be given something and there’s been an error in that medication.
“The number of calls regarding medication errors is probably a very small proportion of what’s actually happening in the community,” says Ms Adamo.
“People inadvertently taking their morning medications again instead of their evening [ones]… Or they will double dose in the morning, they will forget that they’ve taken them and they’ll take them again.
“Or what we’re seeing with places like group homes, or with carers, is someone will administer the meds to the wrong person, or they’ll administer the evening meds in the morning or vice versa, something like that.
“It does generally relate to the most common medications that are being prescribed, because the greater incidence of them being used, the higher the likelihood that we’re going to have an error.
“People might just not think that it’s a problem, or say, ‘oh I won’t worry about that’ or ‘oh, I’ll just skip my ones tonight’ and they don’t tell us all the time, which is a bit of a concern in itself.”
The most common medications errors with children are the ones they are are most commonly using – paracetamol, ibuprofen, and antibiotics.
Meanwhile there are certain medications that are a much higher risk when it comes to errors, for example with double doses.
“Those are sulfonylureas, opiate pain relievers, calcium channel blockers, methotrexate, insulin and sotalol,” says Ms Adamo.
“We’d like pharmacists to be aware of that so that they’re taking extra care when they’re packing [medications] for things like this … and also so that they make sure that the people who are taking them are aware to take extra caution with those medications.
“Elderly patients are the ones at most risk, because of the types of medications they’re on, and their other risk factors.
Well over half (61%) of all calls to the NSW Poisons Information Centre involve exposure to medications.
And about 44% of these were related to accidental exposure.
In 2015, 5,580 children required hospitalisation due to medicine poisonings across Australia and, in the same year, 32,000 calls were made to Australian Poison Information Centres relating to children being unintentionally exposed to medicines.
A separate 10-year study also found poisoning was most common among young children aged five years or less whether from ingestion of pharmaceutical medications or of other toxic substances.
“Young children do not recognise the hazard associated with medicines, with poisoning also identified as a frequent cause of mortality and morbidity in other studies of childhood injury,” says the RUM Project.
“Keeping medicines no longer needed or out-of-date can not only pose a risk for young children but also lead to medication confusion of mismanagement. Parents should be regularly read, remove and return any unwanted or expired medicines to their local pharmacy for safe disposal.”
About 80% of Australians do not know how to dispose of unwanted medicines safely and appropriately, according to 2016 statistics from the RUM Project.
Thankfully they have already seen a 10% increase in medicines returned since ramping up media attention in the past year.
RUM Project leaders are hoping to see further improvement in numbers of returned medicines as more information about the initiative has becomes available in the public sphere.